West Virginia, 2002High Wind in West Virginia, May 13, 2002
May 13, 2002 · NWS RLX · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 13, 2:00 PM EST, 30 minutes earlier.
Area forecast discussion, May 13, 2:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON MAY 13 2002
THE FLOOD WATCH WILL BE ALLOWED TO EXPIRE THIS AFTERNOON ACROSS THE
REGION. THE COLD FRONT ALONG THE OHIO RIVER WILL CONTINUE MOVING
EAST ACROSS THE AREA. WILL CONTINUE A CHANCE OF SHOWERS OVER CWA
DUE TO UPPER LEVEL MOVING THROUGH TUESDAY. HIGH PRESSURE WILL BUILD
INTO OUR CWA BY WEDNESDAY WILL NO PCPN IN THE NORTHWEST FLOW.
EXTENDED...
PATTERN PRETTY MUCH THE SAME..ONLY MADE A FEW ADJ IN TEMPS AND POPS
ON THE THU-FRI-SAT SYSTEM DUE TO TIMING. OTHERWISE MUCH OF THE PACKAGE THE
SAME.
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
.END/ELW/JS
In the hours before
Local storm report, May 13, 9:33 AM EST, 4 hours 57 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1033 AM EDT MON MAY 13 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1016 AM GLEN DANIEL WV WIND DAMAGE
05/13/02 RALEIGH TREES DOWN.
EVENT OCCURRED BETWEEN
1001 AM AND 1016 AMLocal storm report, May 13, 9:36 AM EST, 4 hours 54 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1036 AM EDT MON MAY 13 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1033 AM PRINCEWICK WV WIND DAMAGE
05/13/02 RALEIGH LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
1018 AMLocal storm report, May 13, 10:15 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
1115 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0931 AM GRUNDY VA WIND DAMAGE
05/13/02 BUCHANAN LARGE TREE LIMBS DOWN WEST
OF CITY
1010 AM BIG SANDY WV WIND DAMAGE
05/13/02 MCDOWELL TREES DOWN ALONG ROUTE 7
0945 AM NEIBERT WV WIND DAMAGE
05/13/02 LOGAN TREES DOWN
1000 AM CYCLONE WV WIND DAMAGE
05/13/02 WYOMING TREES DOWN IN HUFF
MOUNTAIN AREA
1025 AM THURMOND WV WIND DAMAGE
05/13/02 FAYETTE NUMEROUS TREES DOWN
1025 AM AMES WV WIND DAMAGE
05/13/02 FAYETTE NUMEROUS TREES DOWN
1016 AM GLENDALE WV WIND DAMAGE
05/13/02 RALEIGH TREES DOWN
1028 AM BECKLEY WV WIND DAMAGE
05/13/02 RALEIGH TREES DOWN BETWEEN
GRANDVIEW AND BECKLEY
CLSpecial weather statement, May 13, 10:57 AM EST, 3 hours 33 minutes before
WVZ033>036-046-131630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1157 AM EDT MON MAY 13 2002
SEVERE THUNDERSTORM WATCH #298 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
FAYETTE...MCDOWELL...POCAHONTAS...RALEIGH AND WYOMING.
THE THUNDERSTORMS THAT CAUSED SEVERE WEATHER HAVE MOVED OUT OF THE
REGION..THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.
SOME LINGERING SHOWERS WILL PERSIST THROUGHOUT THE REST OF THE
AFTERNOON AND THE THREAT OF SEVERE WEATHER HAS DIMINISHED.
.END/SIKORA
High Wind, Boone
- When
- May 13, 2:30 PM EST to 5:00 PM EST
- Where
- Boone forecast zone
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.023, -81.711 (the zone’s center; the record gives no point)
A cold front and associated brief showers, whipped across West Virginia during the late afternoon. No thunder was heard. Wind gusts of 40 to 50 mph were felt. Trees were knocked down along Lick Creek near Ashford. Trees were also fallen along Tony Creek around Bloomingrose.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, May 13, 20021 death · 2 injured · $18,000 · 60 kt wind · 20 events
- Rip Current in Florida, May 13, 20021 death · 1 injured · 1 event
- Hail and Damaging Wind in South Carolina, May 13, 20021 death · $3,000 · 1 in hail · 2 events
- Flooding in Alaska, May 13 to 21, 2002$2.2 million · 2 events
- Tornadoes and Damaging Winds in Maryland, May 13, 2002$355,000 · F1 · 13 events
- Flood in Pennsylvania, May 13 to 14, 20022 injured · $500,000 · 1 event
- Wildfire in California, May 13, 20022 injured · $400,000 · 1 event
- Damaging Winds in Virginia, May 13, 2002$83,000 · 52 kt wind · 47 events
- Tornadoes and Hail in Maryland, May 13, 2002$170,000 · F1 · 4 events
- Hail and Damaging Winds in Maryland, May 13, 2002$187,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in Georgia, May 13, 2002$78,000 · 1 in hail · 33 events
- Wildfire in California, May 13, 2002$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291160.